West Virginia, 2019

Damaging Winds and Lightning Strike in West Virginia, June 24, 2019

June 24, 2019 · NWS RNK · 3 events in 2 counties and zones

Thunderstorms developed ahead of an approaching cold front across the ridge lines of southeast West Virginia during the afternoon of June 24th. A few storm intensified to severe levels and produced sporadic wind damage, which downed trees as well as a power pole.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed ahead of an approaching cold front across the ridge lines of southeast West Virginia during the afternoon of June 24th. A few storm intensified to severe levels and produced sporadic wind damage, which downed trees as well as a power pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 2:12 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 2:12 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
312 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A cold front will cross the area tonight. High pressure will settle
over the region Tuesday through Friday. A backdoor cold front
will approach the area Friday, and cross the region over the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...

A negatively tilted shortwave trough will continue progressing
northeast through the Great Lakes region this afternoon and
overnight. Its associated cold front is currently extending
south into Illinois, before curving southwest into the Arkansas
and Texas. The atmosphere in advance of this cold front has
abundant moisture, and already across the region is unstable
enough at the surface to place surface based CAPES in the
neighborhood of 2000-2500J/kg. The 500mb-sfc mean shear vector
is averaging around 20 to 25 kts, but is expected to increase to
closer to 30 to 35 kts by early evening. A look at the NAM12
forecast soundings place 700-500mb lapse rates around 5.1C/km
and 850-500mb lapse rates around 6.2C/km, and DCAPE around
750J/kg across the western part of the region. This same
forecast sounding has an inverted-V signature from roughly 780mb
to the surface. This point was selected where SPC currently has
an Enhanced risk of severe weather potential this afternoon and
evening. These parameters lean towards damaging winds and not
so much, or if all, a large hail potential for any storms that
become severe.

As we head into the evening hours, we are expecting a line of storms
to develop ahead of the cold front over KY/WV and head rapidly
eastward, crossing our region between roughly 7pm and midnight. The
farther east these storms progress, the less organized and well
defined the line is expected to be. The potential for precipitation
will be over for most folks by 200AM or 300AM Tuesday as the cold
front crosses the area. In the wake of the cold front, winds will
shift west to northwest across the area. This trajectory and
lingering moisture across the area will result in low cloud
development across western portions of the area, as well as,
isolated showers. The cloud cover and isolated showers will continue
across this portion of the forecast area through the forenoon
Tuesday. Central and eastern sections should experiencing
clearing skies heading into Tuesday morning. Patchy fog
development is likely, especially in the mountain and river
valleys late tonight, and in those areas that receive a
generous rainfall with any of the heavy showers and storms this
evening and tonight.

Once the clouds clear in the west, most locations will experience
more sun than clouds along with temperatures about 5 to 10 degrees
cooler than those of today.

Confidence in the above portion of the forecast is moderate to high.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 210 PM EDT Monday...

Weak high pressure at the surface and zonal flow aloft will keep the
region dry through Wednesday night. An upper level ridge off the
Southeast Coast will move over the region, possibly stretching back
into the Ohio Valley Thursday. Heat and humidity associated with
this ridge may produce isolated afternoon showers and thunderstorms
across the North Carolina High Country, fading during the evening.

Afternoon temperatures Wednesday will range in the 80s across the
mountains (near normal) to the lower 90s east (slightly warmer than
normal). Thursday's temperatures will be a few degrees warmer than
Wednesday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 230 PM EDT Monday...

An upper level ridge will remain over the region on Friday. Diurnal
heating along with muggy conditions should produce scattered showers
and thunderstorms across the mountains Friday afternoon and evening.
Afternoon temperatures will warm into the 80s west of the Blue Ridge
to the lower 90s east.

A backdoor front will approach the region Saturday increasing the
coverage of storms across the area. Timing of the frontal passage is
still in question (Saturday night or Sunday). Once the front moves
across the region, cooler and dry conditions are expected for the
first part of next week. Until then, temperatures will remain warmer
than normal.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 135 PM EDT Monday...

VFR conditions currently prevail across the region, and this is
expected to hold fast for a few more hours. By the late
afternoon and early evening, showers and thunderstorms will
start becoming more numerous across the region, especially along
an west of a KLWB-KROA-KTNB line. While prevailing conditions
immediately outside of the precipitation will still be VFR,
brief sub-VFR conditions are forecast under the stronger showers
and storms. Likewise regarding winds. For the most part,
prevailing winds will continue from the south or southwest just
shy of 10kts with some gusts approaching 20kts. However, under
the stronger showers and storms, gusts around 40kts will be
possible with a temporary variable wind directions.

By the pre-dawn hours of Tuesday, the bulk of the shower and
thunderstorm activity will have dissipated or progressed east of
the region. Winds will shift west to northwest in the wake of a
passing cold front. This newly developed upslope flow combined
with residual low level moisture will bring an IFR or lower
ceiling to western sections of the region, all while the east
remains VFR for ceilings. Visibilities will mostly be VFR except
for where patchy fog develops. Any fog that does develop isn't
expected to last long after sunrise. The sub-VFR ceilings in the
west are expected to improve to VFR by the conclusion of the
valid TAF forecast period, 18Z/2PM Tuesday.

Confidence in the above portion of the forecast is moderate to
high.

.Extended Aviation Discussion...

High pressure is expected to take up residency over the region
by late Tuesday through Friday. For the most part, VFR
conditions are expected outside of late night/early morning fog.
Also, as we approach the weekend showers and storms will be on
the increase, and these too may bring some temporary reductions
to visibility and ceilings.

Late Friday into Saturday, the chances of sub-VFR conditions
increase with the passage of a backdoor cold front and an
increase in coverage of showers and storms.

Confidence in the above aviation forecast discussion is
moderate.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS
Hazardous weather outlook, Jun 24, 1:01 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
201 PM EDT Mon Jun 24 2019

VAZ007-009-WVZ042-043-508-251815-
Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
201 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk for severe thunderstorms to develop later
this afternoon, as well as the early to middle evening hours. These
storms will have the potential to produce damaging winds and large
hail. Locally heavy rain is possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ010>020-022>024-032>035-WVZ044-507-251815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe-
Eastern Greenbrier-
201 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms to develop later this
afternoon, as well as the early to middle evening hours. Some of
these storms will have the potential to produce damaging winds and
large hail. Locally heavy rain is possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>047-058-059-251815-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
201 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this evening may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jun 24, 1:26 PM EST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
226 PM EDT Mon Jun 24 2019

VAZ018-023-241930-
Botetourt-Craig-
226 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY THROUGH 330 PM
EDT...

At 225 PM EDT, a strong thunderstorm had developed near Oriskany,
moving east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm. Lightning will become frequent and locally very heavy
rainfall can also be expected with this activity.

Locations impacted include...
Oriskany...
Eagle Rock...
Fincastle...
Gala...
and Springwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3774 7968 3772 7969 3770 7968 3769 7967
      3767 7967 3766 7968 3762 7961 3758 7959
      3745 8000 3760 8012 3777 7970
TIME...MOT...LOC 1825Z 267DEG 12KT 3756 7999

RAB
Special weather statement, Jun 24, 4:30 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Mon Jun 24 2019

VAZ009-242230-
Smyth-
530 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY THROUGH 630 PM
EDT...

At 530 PM EDT, a strong thunderstorm was located near Thomas Bridge,
moving northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm, along with occasional lightning and very heavy rainfall.

Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Marion Wytheville...
and Adwolf.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3693 8136 3690 8132 3677 8126 3671 8147
      3671 8151 3670 8155 3669 8154 3668 8158
      3681 8164
TIME...MOT...LOC 2130Z 244DEG 43KT 3677 8151

RAB
Special weather statement, Jun 24, 4:30 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Mon Jun 24 2019

VAZ009-242230-
Smyth-
530 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY THROUGH 630 PM
EDT...

At 530 PM EDT, a strong thunderstorm was located near Thomas Bridge,
moving northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm, along with occasional lightning and very heavy rainfall.

Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Marion Wytheville...
and Adwolf.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3693 8136 3690 8132 3677 8126 3671 8147
      3671 8151 3670 8155 3669 8154 3668 8158
      3681 8164
TIME...MOT...LOC 2130Z 244DEG 43KT 3677 8151

RAB
Special weather statement, Jun 24, 4:45 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Mon Jun 24 2019

VAZ018-019-022-WVZ043-044-507-508-242245-
Craig-Roanoke-Alleghany-Western Greenbrier-Summers-Eastern
Greenbrier-Monroe-
545 PM EDT Mon Jun 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SUMMERS...MONROE...GREENBRIER...ALLEGHANY...AND CRAIG COUNTIES UNTIL
645 PM EDT...

At 544 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lick Creek to Union to Abbott.
Movement was north at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Lewisburg...
and Hinton.

This includes The following Location The West Virginia State
Fairgrounds.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3782 7980 3770 7992 3764 8003 3758 7999
      3733 8019 3745 8050 3748 8051 3746 8091
      3748 8094 3770 8091 3767 8090 3768 8088
      3773 8090 3784 8088 3787 8075 3795 8081
      3799 8077 3801 8079 3808 8031
TIME...MOT...LOC 2144Z 198DEG 24KT 3753 8090 3758 8051 3740 8017

RAB
Special weather statement, Jun 24, 5:02 PM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Mon Jun 24 2019

NCZ001-002-018-VAZ009-015-242300-
Ashe-Watauga-Alleghany-Grayson-Smyth-
602 PM EDT Mon Jun 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
SMYTH...CENTRAL AND WESTERN GRAYSON...WESTERN ALLEGHANY...ASHE...AND
WATAUGA COUNTIES, UNTIL 700 PM EDT...

At 601 PM EDT, radar indicated strong thunderstorms along a line
extending from near Marion to near Trout to 7 miles
south of Hampton. Movement was northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms. Occasional lightning and very heavy rainfall can also be
expected with this activity.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Independence.

This includes The following Location Appalachian State University.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3636 8180 3634 8171 3641 8174 3647 8170
      3653 8171 3662 8161 3666 8163 3675 8156
      3678 8102 3639 8121 3637 8136 3629 8137
      3629 8141 3625 8147 3619 8146 3612 8154
      3611 8181 3621 8191 3628 8191
TIME...MOT...LOC 2201Z 240DEG 32KT 3678 8149 3638 8168 3617 8218

RAB

The radar

The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 24, 5:25 PM EST
Where
Greenbrier County, 0.2 mi SSE of Alderson
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.727, -80.648

A few trees were blown down by thunderstorm winds within the community of Alderson, including one tree onto power lines. One of the trees was reported down along Route 12.

Lightning, Mercer

When
June 24, 6:37 PM EST
Where
Mercer County, 1.79 mi NE of Glenwood
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.351, -81.130

Lightning struck a tree, which then fell on top of a house. A limb from the tree injured one person as it fell.

Thunderstorm Wind, Greenbrier

When
June 24, 7:58 PM EST
Where
Greenbrier County, 1.13 mi NE of Renick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.991, -80.355

A couple of trees were blown down by thunderstorm winds within the community of Renick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836490, 836492, 836491.